Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What is the connection between collagenous colitis and soreness on the buttocks?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 22 Questions
I am a 66 year old female. I have recently been diagnosed with microscopic collagenous colitis. Each time I get a flare up, I develop a sore spot on my buttock. The skin problem goes away when my CC subsides. This is regardless of treatment (antibiotic ointment, zinc oxide, miconazole nitrate, etc. prescribed by dermatologist). I cannot find any info about skin issues related to CC. What is the connection/cause and where can I get information regarding this? Thank you.
Posted Wed, 2 May 2012 in Digestion and Bowels
Answered by Dr. Ashwin Bhandari 4 hours later

Thanks for the query.

Collagenous colitis, now know as Microscopic colitis is a condition which presents with non bloody watery diarrhea with normal endoscopic features but with unique inflammatory changes on colon tissue biopsy.

There is no definite etiology determined till now, but there are evidences stating that consumption of drugs like Aspirin, Ranitidine, Acarbose, Proton pump inhibitors could trigger excessive diarrhea in affected individuals.

It is also seen in patients affected with autoimmune disorders like Rheumatoid arthritis, Celiac sprue, Psoriasis, autoimmune thyroid disease like Hashimoto's thyroiditis.

Colitis especially with an autoimmune cause is associated with a wide range of skin manifestations . Cutaneous manifestations include dermatitis, recurrent pyoderma(skin infections),erythema nodosum, eczema, boils,etc.

The line of treatment for colitis are as follows, controlling this would control the skin flare ups as well.
1) To avoid caffeine
2) To consume low fat diet
3) To consume Gluten free diet
4) To avoid aggravating drugs like Ranitidine, Aspirin, Proton pump inhibitors
5) Antidiarrheal agents are going to be most helpful in elderly patients like you
6) Antispasmodics to relieve pain
7) Corticosteroids - for prolonged cases
8) Immunosuppressant drugs in unresponsive cases to medical therapy.

According to some studies, they have found out that Microscopic colitis and inflammatory bowel disease (Crohn's disease) appear concurrently. These cases might emphasize dermatitis and Cutaneous manifestations like Recurrent pyodermas which appear as Perianal or axillary abscess. Skin hygeine is an important care in such patients to do this the skin is washed twice daily with disinfectant soap. It would be better if you get it examined and treated by a Gastroenterologist. He would be the best to explain the causes of Cutaneous manifestations.

Meanwhile , the use of topical preparations like ,antiseptic lotions,calamine, zinc oxide, etc could be continued as advised by your doctor.

Hope I answered your query. I am available for follow up.

Wish you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor